Asymptotic stability of structural systems based on Lyapunov exponents and moment Lyapunov exponents

M. M. Doyle, N. Sri Namachchivaya, H. J. Van Roessel

Research output: Contribution to journalArticlepeer-review


An asymptotic expansion for the maximal Lyapunov exponent, the exponential growth rate of solutions to a linear stochastic system, and the moment Lyapunov exponent, the asymptotic growth rate of the moments of the response, have been obtained for systems driven by a small intensity real noise process. The systems under consideration are general four-dimensional dynamical systems with two critical modes. Almost-sure and moment stability conditions are obtained provided the natural frequencies of these critical modes are non-commensurable and the infinitesimal generator associated with the noise process has an isolated simple zero eigenvalue. In this paper, the results obtained are applied to a thin rectangular beam under the action of a stochastic follower force and a model of a vehicle traveling over a rough road. The stability regions predicted by the two different criteria are then compared.

Original languageEnglish (US)
Pages (from-to)681-692
Number of pages12
JournalInternational Journal of Non-Linear Mechanics
Issue number4
StatePublished - Jul 1997


  • Almost-sure stability
  • Follower force
  • Moment stability
  • Vibration absorber

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering
  • Applied Mathematics


Dive into the research topics of 'Asymptotic stability of structural systems based on Lyapunov exponents and moment Lyapunov exponents'. Together they form a unique fingerprint.

Cite this